Acetaminophen Can Be Fatal Study Says

Tylenol side effects long term

Acetaminophen, also known as Tylenol, causes severe liver toxicity and too much can be fatal.

A study released on Nov. 22, 2011 in the UK showed repeated doses of "slightly too much acetaminophen" can be fatal.

 

 

This study was published online November 22 in the British Journal of Clinical Pharmacology. "On admission, these staggered overdose patients were more likely to have liver and brain problems, require kidney dialysis or help with breathing and were at a greater risk of dying than people who had taken single overdoses," senior author Kenneth J. Simpson, MBChB (Hons), MD, FRCP (Edin), from the University of Edinburgh and Scottish Liver Transplant Unit in the United Kingdom, said in a news release. "They haven't taken the sort of single-moment, one-off massive overdoses taken by people who try to commit suicide, but over time the damage builds up, and the effect can be fatal," he adds.

 

 

In the U.K. and the U.S. acetaminophen hepatotoxicity is the leading cause of acute liver failure (ALF).

 

 

When asked why people repeatedly ingest Tylenol or acetaminophen the most common answer is pain.  Young women often use it several days a month for menstrual cramps and period pain. However, using Acetaminophen (Tylenol) month after month for menstrual cramps has overdose risks.  Unfortunately, many women don't realize there are other natural answers to menstrual cramps.

 

 

Looking for a natural pain reliever for menstrual cramps?  PMS Relief Herb Pack has been used for centuries in the East and is now available in the West.

________________________

This study received no external funding. The authors have disclosed no relevant financial relationships.
Br J Clin Pharmacol. Published online November 22, 2011.